A Filtration on the Chow Groups of a Complex Projective Variety


Let X/ C be a projective algebraic manifold, and further let CH k(X) Q be the Chow group of codimension k algebraic cycles on X, modulo rational equivalence. By considering Q-spreads of cycles on X and the corresponding cycle map into absolute Hodge cohomology, we construct a filtration {F l}l ≥ 0 on CH k(X) Q of ‘Bloch-Beilinson’ type. In the event that a certain conjecture of Jannsen holds (related to the Bloch-Beilinson conjecture on the injectivity, modulo torsion, of the Abel–Jacobi map for smooth proper varieties over Q), this filtration truncates. In particular, his conjecture implies that F k+1 = 0.

This is a preview of subscription content, access via your institution.


  1. [As]

    Asakura, M.: Motives and algebraic de Rham cohomology, In: B. Brent Gordon et al. (eds). The Arithmetic and Geometry of Algebraic Cycles, Proc. CRM Summer School, 7-19 June 1998, Banff, Canada, CRM Proc. Lecture Notes 24, Amer. Math. Soc., Providence, 2000, pp. 133-154.

    Google Scholar 

  2. [A-S]

    Asakura M and Saito, S.: Filtration on Chow groups and higher Abel-Jacobi maps, Preprint (1998).

  3. [Be]

    Beilinson, A.: Notes on absolute Hodge cohomology, In: Contemp. Math. 55(I), Amer. Math. Soc., Providence, 1985, pp. 35-68.

    Google Scholar 

  4. [Bl1]

    Bloch, S.: Algebraic cycles and values of L-functions II, Duke Math. J. 52, (1985), 379-397.

    Google Scholar 

  5. [B12]

    Bloch, S.: Algebraic cycles and higher K-theory, Adv. in Math. 61, (1986) 267-304.

    Google Scholar 

  6. [Bo]

    Borel, A.: Sheaf theoretic intersection cohomology, In: A. Borel et al. (eds) Intersection Cohomology, Progr. in Math. 50, Birkhäuser, Boston, 1984.

    Google Scholar 

  7. [B-Z]

    Brylinski, J.-L. and Zucker, S.: An overview of recent advances in Hodge theory, In: Complex Manifolds, Springer-Verlag, New York, 1997, pp. 39-142.

    Google Scholar 

  8. [Ca]

    Carlson, J.: Extensions of mixed Hodge structures, In: Journées de géométrie algébrique d'Angers 1979, Sijhoff and Nordhoff, 1980, pp. 107-127.

  9. [D1]

    Deligne, P.: Théorème de Lefschetz et critères de dégénérescence de suites spectrales, Publ. Math. I.H.E.S. 35 (1968) 107-126.

    Google Scholar 

  10. [D2]

    Deligne, P.: Thèorie de Hodge I, Actes, Congrés Intern. Math. Nice 1970, pp. 425-430; II, Publ. Math. I.H.E.S. 40 (1971) 5-58; III, Publ. Math. I.H.E.S. 44 (1974), 5-77.

  11. [E-V]

    Esnault, H., Viehweg, E.: Deligne-Beilinson cohomology, In: Beilinson's Conjectures on Special Values of L-Functions, Perspect. Math. 4, Academic Press, Boston, 1988, pp. 43-91.

    Google Scholar 

  12. [F]

    Fujiki, A.: Duality of mixed Hodge structures of algebraic varieties, Publ. Res. Inst. Math. Sci., Kyoto Univ. 16 (1980), 635-667.

    Google Scholar 

  13. [Gn]

    Green, M.: Lectures at the NATO ASI in Banff (1998).

  14. [Gr]

    Griffiths, P.: On the periods of certain rational integrals, Ann. Math. 90 (1969), 460-541.

    Google Scholar 

  15. [G-H]

    Griffiths, P., Harris, J.: Principles of Algebraic Geometry, Wiley, New York, 1978.

    Google Scholar 

  16. [H]

    Hironaka, H.: Triangulations of algebraic sets, In: Proc. Sympos Pure Math. 29, Arcata 1974, Amer. Math. Soc., Providence, RI, 1975, pp. 165-185.

    Google Scholar 

  17. [J1]

    Jannsen, U.: Deligne homology, Hodge-\({\mathcal{D}}\)-conjecture, and motives, In: Beilinson's Conjectures on Special Values of L-Functions, Perspect. Math. 4, Academic Press, boston, 1988, pp. 305-372.

    Google Scholar 

  18. [J2]

    Jannsen, U.: Mixed Motives and Algebraic K-theory, Lecture Notes in Math. 1400, Springer-Verlag, Berlin, 1990

    Google Scholar 

  19. [K]

    King, J.: Log complexes of currents and functorial properties of the Abel-Jacobi map, Duke Math. J. 50(1) (1983), 1-53.

    Google Scholar 

  20. [K1]

    Kleiman, S.: Algebraic cycles and the Weil conjectures, In: Dix exposés sur la cohomologie des schémas, North-Holland, Amsterdam, 1968, pp. 359-386.

    Google Scholar 

  21. [Mu]

    Mumford, D.: Rational equivalence of 0-cycles on surfaces, J. Math. Kyoto Univ. 9 (1968), 195-204.

    Google Scholar 

  22. [Ra]

    Raskind, W.: Higher ℓ-adic Abel-Jacobi mappings and filtrations on Chow groups, Duke Math. J. 78(1) (1995), 33-57.

    Google Scholar 

  23. [Sa]

    Saito, S.: Motives and filtrations on Chow groups, Invent. Math. 125, (1996), 149-196.

    Google Scholar 

  24. [Sch]

    Schoen, C.: Zero cycles modulo rational equivalence for some varieties over fields of transcendence degree one, In: Proc. Sympos. Pure Math. 46(2) (Algebraic Geometry, Bowdoin 1985), Amer. Math. Soc., Providence, 1985, pp. 463-473.

    Google Scholar 

  25. [Z]

    Zucker, S.: Hodge theory with degenerating coefficients: L 2-cohomology in the Poincaré metric, Ann. Math. 109 (1979), 415-476.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Lewis, J.D. A Filtration on the Chow Groups of a Complex Projective Variety. Compositio Mathematica 128, 299–322 (2001). https://doi.org/10.1023/A:1011882030468

Download citation

  • Chow group
  • Abel–Jacobi map
  • regulator
  • Deligne cohomology
  • Hodge structure